Hail, Cheyenne
- When
- August 5, 4:30 PM MST
- Where
- Cheyenne County, 6.25 mi WSW of Lorenzo
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.000, -103.150
A thunderstorm produced large hail in Cheyenne County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail in Cheyenne County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 5, 1:57 PM MST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 257 PM MDT Sun Aug 5 2018 .SHORT TERM...(This evening through Monday) Issued at 257 PM MDT Sun Aug 5 2018 Another active afternoon into the early evening today with scattered showers and isolated stronger thunderstorms moving southeastward across the southern half of the forecast area. We will continue with Severe Thunderstorm Watch number 329 as posted with the potential of more additional strong to severe storms developing west of I-25 moving eastward through late afternoon. This activity continues to generate ahead of a shortwave moving east out of northern Utah this afternoon, with a general downward trend on thunderstorm strength expected in the early evening as the midlevel dynamics start to pull east and we start losing instability along and just north of the Colorado border. We keep chance PoPs going for the northern zones into the Nebraska Panhandle into the early evening, with small PoPs overnight. Not much in the way of forcing for tomorrow for strong storms. The weak quasi-stationary boundary stretched roughly along the Wyoming/Colorado border late today will surge southeastward along the foothills tonight as the shortwave pulls east of our area. Most of any synoptic scale forcing for orgazined severe storms will be to our east and southeast by tomorrow...although we do expect to see a few afternoon showers and thunderstorms develop over the higher terrain west of I-25 by early afternoon spreading east onto the high plains in the afternoon hours. .LONG TERM...(Monday night through Sunday) Issued at 257 PM MDT Sun Aug 5 2018 We are still looking at a gradually warmer and drier period of weather mid to late week as upper-level ridging builds across the western CONUS keeping the main track of mid/upper energy to our north. As midnight shift stated, an occasional disturbance passing over the northeast side of the ridge could yield a short term convective risk from time to time, but we still do not expect to see any organized precipitation chances through the extended forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1141 AM MDT Sun Aug 5 2018 Latest HRRR guidance seemingly has a decent handle on the southeastern Wyoming convection so far, and is showing scattered storms developing east of I-25 22Z through 02Z into the western Nebraska Panhandle. We carried this trend through the TAFs with not a whole lot more expected around Rawlins, with scattered showers and a few thunderstorms moving through the Laramie vicinity 19Z through 23Z. Periods of thunderstorms probable Cheyenne, Scottsbluff, Sidney and Alliance mid to late afternoon into the early evening east into western Nebraska. && .FIRE WEATHER... Issued at 257 PM MDT Sun Aug 5 2018 SScattered showers and a few thunderstorms will persist into the evening hours before diminishing. Fire weather concerns are minimal through mid week. Warmer and drier weather returns Tuesday onward. Relative humidity values will drop to around 15 percent across western Carbon county Monday through Wednesday, but winds will remain generally light. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...JG LONG TERM...JG AVIATION...JG FIRE WEATHER...JG
Hazardous Weather Outlook National Weather Service Cheyenne WY 738 AM MDT Sun Aug 5 2018 WYZ101>119-061345- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 738 AM MDT Sun Aug 5 2018 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms are expected through the day today, with thunderstorms possibly becoming strong to severe in the afternoon. Large hail and damaging winds are possible with any thunderstorms this afternoon and this evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a slight chance of thunderstorms early in the week across far southern Wyoming along the Interstate 80 corridor. Otherwise, drier weather is expected for the rest of the week. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-061345- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 738 AM MDT Sun Aug 5 2018 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms are expected through the day today, with thunderstorms possibly becoming strong to severe late in the afternoon. Large hail and damaging winds are possible with any thunderstorms through this evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required at this time.
Special Weather Statement
National Weather Service Cheyenne WY
248 PM MDT SUN AUG 5 2018
NEZ054-055-052130-
Kimball NE-Cheyenne NE-
248 PM MDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES UNTIL 330 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dix, or 9 miles southeast of Kimball, moving east at 45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sidney, Potter, Dix, Colton, Sunol, Brownson, Lorenzo and Sidney
Airport.
This includes Interstate 80 in Nebraska between mile markers 23 and
71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4101 10368 4130 10362 4125 10271 4100 10274
4100 10342
TIME...MOT...LOC 2048Z 273DEG 40KT 4114 10352
TrudelSpecial Weather Statement National Weather Service Cheyenne WY 322 PM MDT SUN AUG 5 2018 WYZ109-112>114-052200- Sierra Madre Range WY-Upper North Platte River Basin WY- Central Carbon County WY-Snowy Range WY- 322 PM MDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CARBON COUNTY UNTIL 400 PM MDT... At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Teton Reservoir, or 22 miles south of Rawlins, moving east at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Saratoga and Lincoln Park Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4139 10725 4157 10718 4146 10648 4120 10658 TIME...MOT...LOC 2122Z 286DEG 29KT 4146 10712 Braun
Special Weather Statement National Weather Service Cheyenne WY 454 PM MDT SUN AUG 5 2018 WYZ116>118-052345- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 454 PM MDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND NORTHWESTERN LARAMIE COUNTIES UNTIL 545 PM MDT... At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Horse Creek, or 13 miles northeast of Laramie, moving east at 45 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Whitaker and Horse Creek. This includes Interstate 25 in Wyoming between mile markers 26 and 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 500 PM MDT for southeastern Wyoming. LAT...LON 4133 10545 4149 10547 4162 10484 4135 10481 TIME...MOT...LOC 2254Z 266DEG 38KT 4141 10535 Braun
Special Weather Statement National Weather Service Cheyenne WY 507 PM MDT SUN AUG 5 2018 WYZ101-103-060000- Converse County Lower Elevations WY-North Laramie Range WY- 507 PM MDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY UNTIL 600 PM MDT... At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Boxelder, or 21 miles southeast of Casper, moving east at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Douglas, Laprele Reservoir and Boxelder. This includes Interstate 25 in Wyoming between mile markers 133 and 153. LAT...LON 4262 10605 4280 10604 4281 10529 4254 10531 TIME...MOT...LOC 2307Z 272DEG 30KT 4271 10595 Braun
Special Weather Statement National Weather Service Cheyenne WY 520 PM MDT SUN AUG 5 2018 WYZ116>118-052345- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 520 PM MDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND WEST CENTRAL LARAMIE COUNTIES UNTIL 545 PM MDT... At 520 PM MDT, Doppler radar was tracking a strong thunderstorm near North Crow Campground, or 19 miles east of Laramie, moving east at 50 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... North Crow Campground, Federal and Ranchettes. This includes Interstate 25 in Wyoming between mile markers 21 and 25. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4121 10533 4134 10530 4135 10482 4116 10490 TIME...MOT...LOC 2320Z 277DEG 41KT 4129 10520 Braun
Special Weather Statement National Weather Service Cheyenne WY 528 PM MDT SUN AUG 5 2018 WYZ101>103-107-060000- East Platte County WY-Converse County Lower Elevations WY- North Laramie Range WY-Niobrara County WY- 528 PM MDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA... NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL 600 PM MDT... At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Glendo, or 17 miles southeast of Douglas, moving northeast at 55 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Keeline, Manning Ranch and Lost Springs. This includes Interstate 25 in Wyoming between mile markers 114 and 128. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4244 10514 4256 10533 4302 10491 4285 10462 TIME...MOT...LOC 2328Z 218DEG 47KT 4257 10518 Braun
The Cheyenne radar (KCYS), 140 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
2 hail. Local standard time, as filed.
Half dollar size hail was observed southwest of Sidney.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786070, 778238.